Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 37, NWS Burlington, VT

March 30, 1998Rutland County, Vermont

NWS Burlington, VT issued this flash flood warning at Mar 30, 1998, 3:24 PM EST for Rutland County, Vermont. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 3:24 PM EST (20:24 UTC)
Expired
Mar 31, 1998, 4:00 AM EST
In force
13 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Rutland County, VT

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 302028
FFWBTV
NYC019-089-VTC019-021-310900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
324 PM EST MON MAR 30 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  400 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY...ST. LAWRENCE COUNTY
 
IN NORTH CENTRAL VERMONT
 
   ...ORLEANS COUNTY
 
IN SOUTHWEST VERMONT
 
   ...RUTLAND COUNTY
 
RAINFALL FROM SHOWERS AND THUNDERSTORMS IS EXPECTED TO WORSEN THE
FLOODING OVERNIGHT.
 
THE GREAT CHAZY AND SARANAC RIVERS OF CLINTON COUNTY NEW YORK WILL
CONTINUE IN FLOOD THROUGH THE NIGHT. FLOOD WATERS WILL AFFECT LOW LYING
ROADWAYS AND STRUCTURES ALONG THE RIVER. THIS INCLUDES THE TOWNS OF
ELLENBURG AND CHAMPLAIN.
 
THE OTTER CREEK IN RUTLAND COUNTY VERMONT WILL CONTINUE ABOUT A FOOT
ABOVE FLOOD STAGE. THE WORSE FLOODING IS EXPECTED ALONG ROUTE 73
BETWEEN BRANDON AND SUDBURY.
 
THE BLACK RIVER OF ORLEANS COUNTY VERMONT WILL RISE SLOWLY...BUT STEADILOVERNIGHT. FLOOD WATERS WILL AFFECT PORTIONS OF ROUTE 5.
 
THE OSWEGATCHIE...WEST BRANCH OF THE ST REGIS...RAQUETTE AND GRASS
RIVERS OF ST LAWRENCE COUNTY NEW YORK WILL ALL EXPERIENCE RISES TONIGHT.
FLOODING IS EXPECTED ALONG STRETCHES OF THESE RIVERS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
DIGIORGI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 2:00 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 30, 2:00 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EST MON MAR 30 1998

RECOMMEND FLOOD WATCH FOR ENTIRE BTV FORECAST AREA TONIGHT AND
TUESDAY. MORE THAN LIKLEY WILL HAVE TO EXTEND...BUT THIS IS A GOOD
START. DOES NOT MAKE SENSE NOT TO HAVE WATCH UP WITH FLOOD THREAT
JUST AS HIGH ACROSS RUTLAND COUNTY WITH OTTER CREEK AND WINDSOR
(CONNECTICUT RIVER).

RIVERS HAVE STABILIZED AND WILL ACTUALLY RISE TONIGHT FROM SNOWMELT
ALONE. ON TOP OF THAT WE HAVE TO WORRY ABOUT CONVECTION FIRING
ACROSS THE GREAT LAKES AND THEN MOVING EASTWARD ACROSS FORECAST AREA
ON WEST TO SOUTHWEST WINDS OF 40 AND 50 KTS. SATELLITE SHOWING
MOISTURE POOLING ACROSS MICHIGAN AND SOUTH ONTARIO AT TIME.

WIND PROFILES SHOWING LIMITED SHEAR...BUT WET BULB ZERO HEIGHTS
AROUND 8/9 KFT AND SO LARGE HAIL IN ADDITION TO STRAIGHT LINE WIND
DAMAGE POSSIBLE TONIGHT. INSTABILITY NOT IMPRESSIVE. UPPER LEVEL
SUPPORT WEAK...BUT EVIDENT...ESPECIALLY FROM EARLY MID EVENING TO A
COUPLE HOURS EITHER SIDE OF MIDNIGHT.

LOW IN QUEBEC MOVES FAR ENOUGH EAST LATER TONIGHT SO THAT FRONTAL
BOUNDARY CURRENTLY NORTH OF CANADIAN BORDER SAGS SOUTH...AT LEAST
ACROSS NORTH ZONES. THIS MAY SET THE STAGE FOR REPEAT ON TUESDAY OR
EVEN WORSE A PROLONGED PERIOD OF LIGHT TO MODERATE RAIN AS BOUNDARY
ACTS TO FOCUS MOISTURE.

BOUNDARY SHOULD BE ON THE MOVE BACK NORTHWARD TUESDAY AFTERNOON AND
BY 12Z ON WEDNESDAY SHOULD HAVE CLEARED THE AREA.

ON WEDNESDAY...OCCLUDED SYSTEM CENTERED IN WEST GREAT LAKES. ENTIRE
FORECAST AREA BACK IN THE WARM SECTOR AND CONDITIONS RIPE FOR
THUNDERSTORMS AHEAD OF COLD FRONT MOVING THROUGH DURING LATE MORNING
WEST AND AFTERNOON EAST.

DIFFICULT TO TIME ACTIVITY WITH NUMEROUS BOUNDARIES TO AFFECT AREA
THIS FORECAST PERIOD...AND SO I WILL REFRAIN FROM SPECIFICITY.

FORECAST SUGGESTIONS...

TONIGHT...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.
THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN AND POSSIBLY DAMAGING
WIND AND LARGE HAIL. AREAS OF LATE NIGHT FOG (NOT S VT). LOW 50 TO
55 (45 TO 50 CANADIAN BORDER ZONES). BREEZY SOUTH TO SOUTHWEST WIND
15 TO 30 MPH...DIMINISHING TO LIGHT AND VARIABLE OVERNIGHT
(DIMINISHING TO 10 TO 15 MPH S VT).

TUESDAY...CONSIDERABLE CLOUDINESS WITH PERIODS OF RAIN...PERHAPS A
THUNDERSTORM (PARTLY SUNNY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS S VT). HIGH IN THE MID 50S TO LOWER 60S (MID 60S TO
LOWER 70S S VT). VARIABLE WIND 10 MPH OR LESS (NORTHEAST 5 TO 15 MPH
ST LAWRENCE/SOUTHWEST 5 TO 15 S VT).

TUESDAY NIGHT...VARIABLE CLOUDINESS. GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS (LIKELY W FA). LOW IN THE 50S.

WEDNESDAY...BREEZY. MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS.
HIGH IN THE 60S.

DIGIORGI

In the hours before

Special weather statement, Mar 30, 10:02 AM EST, 5 hours 22 minutes before
NYZ028-035-VTZ001-002-005-009-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1002 AM EST MON MAR 30 1998

.THE THREAT FOR FLOODING IS HIGH ALONG THE SHORES OF LAKE CHAMPLAIN.
AREAS ESPECIALLY SUSCEPTIBLE TO FLOODING IN VERMONT INCLUDE...

     TOWN ROADS...CAMPS AND RESIDENCES IN GRAND ISLE COUNTY
     ROUTE 78 BETWEEN SWANTON AND ALBURG
     ROUTE 36 NEAR ST. ALBANS AND PART OF ROUTE 129 IN ISLE LA MOTTE
     COLCHESTER POINT AND MALLETS BAY IN COLCHESTER
     APPLETREE POINT...PERKINS PIER...NORTH COVE ROAD IN BURLINGTON
     ROUTE 125 IN ADDISON COUNTY

AND IN NEW YORK...THE THREAT FOR FLOODING IS ESPECIALLY HIGH AT
ROUSES POINT AND STONEY POINT ROAD NEAR COOPERSVILLE AND LAKESHORE
AREAS NEAR WESTPORT.

.IT IS ALSO POSSIBLE FOR ICE TO COME UP ONTO ROUTE 2 AT THE SANDBAR
AND NORTH HERO.

.NOW IS THE TIME TO SECURE YOUR BELONGINGS AND PROTECT YOUR
PROPERTY FOR THE ONSET OF FLOODING.

.IF YOU HAVE PROPERTY NEAR LAKE CHAMPLAIN...OR PLAN TO BE IN THE
VICINITY...YOU SHOULD BE AWARE THAT THE LAKE IS ON THE RISE. MINOR
FLOODING OF LOW-LYING AREAS BEGINS AROUND THE 100 FOOT MARK.
Special weather statement, Mar 30, 10:02 AM EST, 5 hours 22 minutes before
NYZ028-035-VTZ001-002-005-009-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1002 AM EST MON MAR 30 1998

.THE THREAT FOR FLOODING IS HIGH ALONG THE SHORES OF LAKE CHAMPLAIN.
AREAS ESPECIALLY SUSCEPTIBLE TO FLOODING IN VERMONT INCLUDE...

     TOWN ROADS...CAMPS AND RESIDENCES IN GRAND ISLE COUNTY
     ROUTE 78 BETWEEN SWANTON AND ALBURG
     ROUTE 36 NEAR ST. ALBANS AND PART OF ROUTE 129 IN ISLE LA MOTTE
     COLCHESTER POINT AND MALLETS BAY IN COLCHESTER
     APPLETREE POINT...PERKINS PIER...NORTH COVE ROAD IN BURLINGTON
     ROUTE 125 IN ADDISON COUNTY

AND IN NEW YORK...THE THREAT FOR FLOODING IS ESPECIALLY HIGH AT
ROUSES POINT AND STONEY POINT ROAD NEAR COOPERSVILLE AND LAKESHORE
AREAS NEAR WESTPORT.

.IT IS ALSO POSSIBLE FOR ICE TO COME UP ONTO ROUTE 2 AT THE SANDBAR
AND NORTH HERO.

.NOW IS THE TIME TO SECURE YOUR BELONGINGS AND PROTECT YOUR
PROPERTY FOR THE ONSET OF FLOODING.

.IF YOU HAVE PROPERTY NEAR LAKE CHAMPLAIN...OR PLAN TO BE IN THE
VICINITY...YOU SHOULD BE AWARE THAT THE LAKE IS ON THE RISE. MINOR
FLOODING OF LOW-LYING AREAS BEGINS AROUND THE 100 FOOT MARK.
Special weather statement, Mar 30, 10:50 AM EST, 4 hours 34 minutes before
NYZ026>031-034-035-VTZ001>012-302155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1050 AM EST MON MAR 30 1998

...STRONG SOUTH TO SOUTHWEST WINDS WILL BRING RECORD WARMTH TODAY...

SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH FREQUENT GUSTS IN
EXCESS OF 40 MPH WILL OCCUR TODAY. WIND SPEEDS OF THIS MAGNITUDE
WILL BRING DOWN A FEW TREE LIMBS. THE WIND WILL ALSO BUFFET YOUR
VEHICLE...SO KEEP A TIGHT GRIP ON THE STEERING WHEEL.

THE STRONG SOUTHERLY WIND WILL BRING SUMMER-LIKE CONDITIONS.
TEMPERATURES WILL RISE WELL UP INTO THE 70S...ECLIPSING 80 DEGREES
IN MANY PLACES. MANY RECORD HIGH TEMPERATURES WILL BE SET THIS
AFTERNOON.

DIGIORGI
Special weather statement, Mar 30, 10:50 AM EST, 4 hours 34 minutes before
NYZ026>031-034-035-VTZ001>012-302155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1050 AM EST MON MAR 30 1998

...STRONG SOUTH TO SOUTHWEST WINDS WILL BRING RECORD WARMTH TODAY...

SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH FREQUENT GUSTS IN
EXCESS OF 40 MPH WILL OCCUR TODAY. WIND SPEEDS OF THIS MAGNITUDE
WILL BRING DOWN A FEW TREE LIMBS. THE WIND WILL ALSO BUFFET YOUR
VEHICLE...SO KEEP A TIGHT GRIP ON THE STEERING WHEEL.

THE STRONG SOUTHERLY WIND WILL BRING SUMMER-LIKE CONDITIONS.
TEMPERATURES WILL RISE WELL UP INTO THE 70S...ECLIPSING 80 DEGREES
IN MANY PLACES. MANY RECORD HIGH TEMPERATURES WILL BE SET THIS
AFTERNOON.

DIGIORGI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:23 PM ESTFlash Flood WarningBTVOrleans8 hr
Mar 30, 3:47 AM ESTFlash Flood WarningBTVFranklin, Orleans12 hr
Mar 30, 3:47 AM ESTFlash Flood WarningBTVRutland12 hr
Mar 30, 3:24 PM ESTFlash Flood WarningBTVOrleans13 hr
Mar 30, 5:17 PM ESTSevere Thunderstorm WarningBTVFranklin43 min
Mar 30, 5:46 PM ESTSevere Thunderstorm WarningBTVOrleans59 min
Mar 30, 6:03 PM ESTFlash Flood WarningBTVFranklin10 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.